When Immunotherapy Hits the Joints: A Case of Late-Onset Polyarthritis Induced by an Immune Checkpoint Blockade and Literature Review

Read full text
Authors: Yuenu Wu, Alexander Digregorio
Cited by: 1
References: 29

Abstract

Immune checkpoint inhibitors (ICPis) are increasingly used across a wide range of malignancies, underscoring the growing need for awareness of ICPi-related adverse events (irAEs), especially outside cancer centers. We report a case of polyarthritis developing over 15 months after the initiation of nivolumab in a patient with advanced urothelial carcinoma of the prostate. The patient presented with symmetrical polyarthritis characterized by inflammatory features, which responded well to corticosteroid therapy. Given the delayed onset of symptoms following ICPi initiation, an extensive infectious and autoimmune workup was conducted, all of which returned negative. This case underscores the importance of continued vigilance for irAEs even during long-term therapy. Timely recognition of ICPi-induced arthritis is crucial, as early initiation of corticosteroids can lead to rapid symptom relief and significant improvement in quality of life.

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers Drug-Induced Adverse Reactions Rheumatoid Arthritis Research and Therapies

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
4
Pages
e106543–e106543
Publication date
6 April 2026
Language
EN